Illinois, 2008

Flash Flood and Hail in Illinois, June 13, 2008

June 13, 2008 · NWS LSX · 2 events in 2 counties and zones

Thunderstorms developed and moved through Missouri and Illinois for most of the day on June 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorms developed and moved through Missouri and Illinois for most of the day on June 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 13, 5:57 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 13, 5:57 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
657 AM CDT FRI JUN 13 2008

.DISCUSSION...
/339 AM CDT FRI JUN 13 2008/
IT TOOK A WHILE...BUT CNVTN FINALLY PUSHED INTO OUR CWA ARND MIDN.
OUTFLO BNDRY HAS RACED AHD OF CNVTN...AND 88D IMAGERY INDICATES
BNDRY IS NR A KVIH-KSTL-KTAZ LN JUST BFR 09Z. AS FAR AS HVY RAIN
THRT IS CONCERNED...BLV HVIEST RAINFALL NXT CPL HRS WL BE ALG A
COU-UIN LN...BUT MVMT OF OUTFLO BNDRY AND ORIENTATION OF CNVTN
FROM S CNTRL KS INTO SW MO MAKES ME BLV THAT HVIEST RAINFALL AXIS
SHUD TAKE ON A MORE W-E ORIENTATION FROM N OZARKS THRU STL DURG
THE MRNG. WITH THIS THINKING...HV REMOVED FAR NW 3 COUNTIES FROM
FFA AND ADDED CRAWFORD AND WASHINGTON. HV NOT ALTERED ANY END
TIMES OF THE FFA...BUT IF ABV TRENDS ARE REALIZED ADDITIONAL
TRIMMING OF N PARTS OF THE FFA WL BE NECESSARY AS HVY RAIN THRT
REFOCUSES S.

BY AFTN...BLV OUTFLO BNDRY FROM THIS MRNGS CNVTN WL BE THE
EFFECTIVE BNDRY FOR ADDL TSRA DVLPMT...PRIMARILY ALG AND SCPLY S
OF I-70. HWVR...HV HELD ONTO CHC POPS ACR THE N...AS SYNOPTIC FNT
AND RESIDUAL LO LVL MSTR MAY PRODUCE JUST ENUF LIFT/INSTABILITY TO
KICK OFF A FEW STORMS DURG THE HEAT OF THE AFTN.

STORMS SHUD EXIT S AREAS ERY THIS EVE...AND THEN IT APRS THAT WE
WL HV TRANQUIL WX THRU SAT NGT AND INTO SUN MRNG AS SFC RDG DRIFTS
ACR AREA. THRU SAT...IT APRS THAT MAV GUID IS TOO WRM FOR MAX
TEMPS...AS HAS BEEN THE CASE FOR SVRL WEEKS...AND HV LEANED TWD
MET NUMBERS.

HWVR...SUN AFTN AND SUN NGT ARE BGNG TO LOOK INTERESTING
ONCE AGAIN. RETURN LO LVL FLOW ON BACK SIDE OF SFC RDG IS FCST TO
ADV LO LVL MSTR BACK INTO AREA...DESTABILIZING AMS AHD OF SHTWV
EMBEDDED IN NW FLOW. WHILE WRF/NAM AND GFS VARY IN
SPECIFICS...BOTH MODELS DO FCST CNVTN TO DVLP AND PUSH SE ACR
AREA. HV UPPED POPS TO HIGH CHC CAT GIVEN AGREEMENT IN THE
MODELS.

TRUETT

&&

.AVIATION...
/650 AM CDT FRI JUN 13 2008/
FOR THE 12Z TAFS...FCSTS REFLECT AN EXTRAPOLATION OF RADAR
TRENDS/PCPN...AND SFC OB TRENDS...NOTED OVR THE PAST 6 HRS. IN
SUMMARY...70NM WIDE BAND OF SHWRS/EMBDD TSRA CENTERED ON A KCOU-
KPPQ LINE SHUD GRDLY SHIFT SE DURG THE MRNG...WITH PRIMARY THRT OF
CNVTN OCRG ON THE LEADING EDGE OF THIS PCPN SHIELD. BY AFTN BLV
THAT BULK OF THE PCPN THRT...INCLUDING DIURNAL REDVLPMT ON OUTFLO
BNDRY...WL OCR S OF THE I-70 CORRIDOR. CLRG SKIES AND LGT WNDS
OVRNGT SHUD LEAD TO SM FOG THRT DURING THE PREDAWN HRS ON
SAT...AND HV INTRODUCED MENTION WITH THIS TAF SET.

TRUETT

&&

.HYDROLOGY...
THIS SYSTEM WILL BRING TWO TO POSSIBLY THREE INCHES OF QPF OVER
THE FABIUS...NORTH AND LA MOINE RIVER BASINS. THIS WILL PUSH THESE
RIVERS INTO FLOOD AGAIN. THE HEAVY RAINFALL AXIS WILL GO BACK INTO WRN
MO/ERN CAUSING A SECOND CREST ON THE MISSOURI MAIN STEM FROM JEF
CITY TO HERMANN INTO MID JUNE.

BAGNELL DAM RELEASES HAVE INCREASED BUT BELOW PREVIOUS NUMBERS.

LATEST FORECAST USING OBSERVED RAINFALL AND STAGES AS WELL AS 24
HOURS OF QPF CAUSES INCREASED CONFIDENCE OF MAJOR FLOODING ALONG
THE MISSISSIPPI RIVER ABOVE ITS CONFLUENCE WITH THE MISSOURI. MOST
SITES WILL CREST BETWEEN 1973 AND 1993 LEVELS WITH A COUPLE
POINTS NOW NEAR THOSE 93 RECORDS. PEOPLE WITH INTERESTS ALONG THE
MAIN STEM RIVERS SHOULD CAREFULLY MONITOR CURRENT AND FUTURE
FORECASTS.

SIECZYNSKI

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-JEFFERSON-LINCOLN-
     MONITEAU-MONTGOMERY-OSAGE-PIKE-RALLS-ST. CHARLES-ST. LOUIS-
     ST. LOUIS CITY-WARREN-WASHINGTON.

     FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR MARION-
     MONROE.

IL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BOND IL-BROWN IL-
     CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-
     MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     PIKE IL-ST. CLAIR IL-WASHINGTON IL.

     FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR ADAMS IL.

&&

WFO LSX
Hazardous weather outlook, Jun 13, 5:49 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
649 AM CDT FRI JUN 13 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
649 AM CDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER MUCH OF
THE REGION.  THE PRIMARY THREAT WILL BE OVER SOUTHERN MISSOURI AND
SOUTHERN ILLINOIS THIS AFTERNOON AND EARLY THIS EVENING. IN
ADDITION...SOME OF THE STORMS WILL BE PRODUCING VERY HEAVY
RAINFALL...AND A FLASH FLOOD WATCH IS IN EFFECT FOR CENTRAL AND
EAST CENTRAL MISSOURI AND SOUTHERN ILLINOIS.

ALL OF THE THUNDERSTORM ACTIVITY WILL BE ENDING OVER SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS THIS EVENING.

MODERATE RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI... MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND
MONDAY.

MODERATE TO MAJOR RIVER FLOODING IS EXPECTED ALONG PARTS OF THE
MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND EARLY
TONIGHT...ESPECIALLY OVER SOUTHERN MISSOURI AND SOUTHERN ILLINOIS.
IN ADDITION...SPOTTERS ARE REQUESTED TO REPORT ANY RAINFALL OF
OVER AN INCH...OR ANY FLOODING THAT THEY OBSERVE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Local storm report, Jun 13, 6:09 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
709 AM CDT FRI JUN 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 N CENTRALIA           39.28N  92.13W
06/13/2008  M1.70 INCH       AUDRAIN            MO   TRAINED SPOTTER

            NO FLOODING IN THE VICINITY...ABOUT 5 MILE RADIUS OF
            THE HOUSE.

&&

EVENT NUMBER 00458

KARLZ
Local storm report, Jun 13, 8:41 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
941 AM CDT FRI JUN 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0939 AM     HEAVY RAIN       1 N LATHAM              38.58N  92.68W
06/13/2008  M2.50 INCH       MONITEAU           MO   TRAINED SPOTTER

&&

EVENT NUMBER 00459

BRITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Marion

When
June 13, 10:30 AM CST to 1:30 PM CST
Where
Marion County, 2.21 mi W of Tonti to 2.39 mi WSW of Selmaville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.668, -89.021

Two to three inches of rain fell onto already saturated soils in Marion county. Several streets in Salem had over 6 inches of water on them causing them to be closed to traffic for a time until the water receded.

Hail, Randolph

When
June 13, 10:40 AM CST
Where
Randolph County, Tilden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.220, -89.680

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122570, 117428.